Drug reactions: nevirapine rash: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: nevirapine rash

Sample item

A woman with HIV is to start a nevirapine-based regimen. Which approach reduces the risk of severe rash and hepatotoxicity?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Lead-in dosing at half the dose for the first 14 days

Nevirapine causes rash, including SJS/TEN, and hepatotoxicity, mostly in the first 18 weeks and particularly in women with higher CD4 counts. A 14-day lead-in at half the dose reduces the risk. Prophylactic corticosteroids do not help and may increase rash.

Option by option

  • A. Lead-in dosing at half the dose for the first 14 days (correct)

    Correct. A 14-day lead-in at half dose allows induction of metabolism and reduces rash.

  • B. Prophylactic prednisolone during the first month

    Prophylactic prednisolone has been shown not to prevent nevirapine rash and may increase it.

  • C. Starting the full dose at bedtime on an empty stomach

    Timing of the dose and food do not alter the risk of hypersensitivity.

  • D. Co-administration of cotrimoxazole for the first 6 weeks

    Cotrimoxazole is a sulfonamide that can itself cause rash and does not protect against nevirapine reactions.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is A, Lead-in dosing at half the dose for the first 14 days. Nevirapine causes rash, including SJS/TEN, and hepatotoxicity, mostly in the first 18 weeks and particularly in women with higher CD4 counts.

Why is "Prophylactic prednisolone during the first month" not the answer?

Prophylactic prednisolone has been shown not to prevent nevirapine rash and may increase it.

Why is "Starting the full dose at bedtime on an empty stomach" not the answer?

Timing of the dose and food do not alter the risk of hypersensitivity.

Why is "Co-administration of cotrimoxazole for the first 6 weeks" not the answer?

Cotrimoxazole is a sulfonamide that can itself cause rash and does not protect against nevirapine reactions.

What concept does this question test?

It tests Drug reactions: nevirapine rash in Dermatology. A 14-day lead-in at half the dose reduces the risk. Prophylactic corticosteroids do not help and may increase rash.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: nevirapine rash?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.